Antiepileptic drugs: Role in paediatric poisoning.

J Paediatr Child Health 2018 05 2;54(5):475-479. Epub 2018 Jan 2.

Clinical Pediatrics, Pediatric Neurology Center, Department of Molecular and Developmental Medicine, University of Siena, Siena, Italy.

Intoxications, both accidental and intentional, are common in children and adolescents and often require hospitalisation and intensive treatment. Antiepileptic drugs are a possible cause of poisoning and intoxications because this category of medications has shown a rising trend in recent years. They might be responsible for multi-organ dysfunctions of variable severity, ranging from subtle symptoms to life-threatening complications. No guidelines on the management of these intoxications in the paediatric population are currently available, and treatment is mainly supportive. Activated charcoal administration and extracorporeal circulation techniques for drug removal have been proposed. Facing the complexity of this clinical scenario, it is of utmost importance to maintain a high index of suspicion to guarantee a prompt intervention and ensure the best possible management for the patient.

Download full-text PDF

Source
http://dx.doi.org/10.1111/jpc.13833DOI Listing
May 2018
6 Reads

Publication Analysis

Top Keywords

poisoning intoxications
8
antiepileptic drugs
8
population currently
4
intoxications paediatric
4
currently treatment
4
paediatric population
4
supportive activated
4
administration extracorporeal
4
charcoal administration
4
activated charcoal
4
management intoxications
4
treatment supportive
4
complications guidelines
4
variable severity
4
dysfunctions variable
4
multi-organ dysfunctions
4
severity ranging
4
ranging subtle
4
extracorporeal circulation
4
symptoms life-threatening
4

References

(Supplied by CrossRef)
Poisoning in children 3: Common medicines
Riordan et al.
Arch. Dis. Child. 2002

Patsalos et al.
2010
Erythromycin-induced carbamazepine intoxication in two epileptic children
Tagawa et al.
Jpn. J. Psychiatry Neurol. 1989
Paediatric carbamazepine intoxication
Stremski et al.
Ann. Emerg. Med. 1995

Similar Publications